Alert archive / Utah / Flash Flood Warnings in 2005

Flash Flood Warning 3, NWS Salt Lake City, UT

April 28, 2005Utah County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Apr 28, 2005, 10:46 PM MDT for Utah County, Utah. It was in force for 104 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 28, 2005, 10:46 PM MDT (04:46 UTC)
Expired
Apr 29, 2005, 12:30 AM MDT
In force
104 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Utah County, UT

The radar

The Salt Lake City radar (KMTX), 111 km from the middle of the area, began a volume at 04:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 4.8 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2005-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2005-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
679 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KSLC 290447
FFWSLC
UTC049-290630-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1046 PM MDT THU APR 28 2005

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL UTAH COUNTY IN UTAH

* UNTIL 1230 AM MDT

* AT 1036 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORT A RAIN   
  INDUCED LANDSLIDE IN THE FOOTHILLS NEAR THE CEDAR HILLS AREA JUST  
  SOUTH OF AMERICAN FORK CANYON.

* THE STORMS PRODUCING THE LANDSLIDE WILL REMAIN NEAR THE CEDAR      
  FORT AREA OF UTAH COUNTY.

LAW ENFORCEMENT REPORTS A RAIN INDUCED LANDSLIDE DEVELOPING IN THE 
FOOTHILLS NEAR THE CEDAR FORT.  THE LANDSLIDE IS MOVING SLOWLY AT 
1040 PM...BUT SHOULD ACCELERATE WITH THE ARRIVAL OF ADDITIONAL RAIN
AFTER 1100 PM.  RAIN WILL CONTINUE OVER THE LANDSLIDE AREA UNTIL 
AROUND MIDNIGHT.

LAW ENFORCEMENT HAS INITIATED AN EVACUATION IN THE PATH OF THE SLIDE.
DUE TO DARKNESS...THE EXTENT OF THE SLIDE IS UNCERTAIN AT THIS TIME.

LAT...LON 4039 11178 4041 11169 4044 11170 4043 11179

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Apr 28, 9:45 PM MDT, 1 hour 1 minute earlier.

Area forecast discussion, Apr 28, 9:45 PM MDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
945 PM MDT THU APR 28 2005

.SYNOPSIS...A MOIST UPPER LEVEL LOW PRESSURE SYSTEM OFF THE
CALIFORNIA COAST WILL BE IMPACTING THE AREA THROUGH TONIGHT.
COLDER AIR FROM THE NORTH WILL SPREAD ACROSS NORTHERN AND CENTRAL
UTAH FRIDAY.

&&

.DISCUSSION...CONFLUENCE ZONE THAT SERVED AS THE FOCUS FOR HEAVY
PRECIP TODAY PUSHING SOUTH AND SLOWLY BREAKING SOWN THIS EVENING.
LAST AREA OF ORGANIZED PRECIP BEHIND THE SURFACE FRONT IN CNTRL UT...
NORTH TO THE DAVIS COUNTY AREA.  WELL DEFINED BACK EDGE JUST SOUTH
OF OGDEN WILL CONTINUE SOUTH OVERNIGHT.

A SECONDARY COLD FRONT ALOFT CURRENTLY MOVING SOUTH THROUGH ERN ID
WILL AFFECT NRN UT LATER TONIGHT.  A SOLID AREA OF PRECIP HAS
DEVELOPED IN THE AREA OF STRONGEST COLD ADVECTION THIS EVENING.
THIS PRECIP WILL WORK BACK INTO NRN UT...WITH SUBSTANTIAL SNOW A
POSSIBILITY IN THE FAR NRN MOUNTAINS LATER TONIGHT.  WILL MAINTAIN
THE SNOW ADVISORY FOR THE SE IDAHO/FAR NRN WASATCH RANGE AS SNOW
WILL RETURN.  THE SRN WASATCH AND UINTA MOUNTAINS WILL ALSO KEEP THE
ADVISORY TONIGHT...THOUGH SOMEWHAT CONCERNED THAT THIS EVENT MAY
HAVE TO BE EXTENDED INTO FRIDAY MORNING FOR THE WEST SLOPES OF
THE WASATCH RANGE DUE TO FAVORABLE UPSLOPE FLOW.

QUICK GLANCE AT THE MODELS BEYOND FRIDAY DOESNT SHOW ANY BIG
CHANGES.  MAY MAKE A FEW COSMETIC CHANGES TO THE ZONES...THOUGH
TRENDS LOOK FINE.

&&

.HYDRO...MOST RIVER/STREAMS IN THE EARLIER FLOOD AREAS HAVE ALREADY
PEAKED THIS EVENING. AREAS WHERE FLOODING IN PROGRESS WILL SEE
WARNINGS CONTINUE AS SCHEDULED. ADDITIONAL PRECIP IN THESE AREAS
HARDEST HIT TODAY WILL PROBABLY NOT SEE ANY MORE SIGNIFICANT PRECIP
OVERNIGHT. FLASH FLOOD WATCH FOR NRN ZONE 4 (UTAH COUNTY) TO REMAIN
IN EFFECT AS AREA WITH HIGH STREAMS FLOWS AND/OR SATURATED SOILS
COULD STILL PICK UP SUBSTANTIAL PRECIP OVERNIGHT.

&&

.AVIATION...NONE. SEE SLCTAFSLC.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...SNOW ADVISORY UTZ007>009 UNTIL 6 AM FRIDAY.
  ...FLOOD WATCH NRN UT COUNTY THRU TONIGHT UTZ004.
  ...FLOOD WARNING LOGAN RIVER AND ITS TRIBUTARIES...
     BLACKSMITH FORK AND THE LITTLE BEAR RIVER TIL
     MIDNIGHT.
WY...NONE.
ID...SNOW ADVISORY IDZ025 UNTIL 6 AM TODAY.

GIBSON
Hazardous weather outlook, Apr 28, 7:50 AM MDT, 14 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
750 AM MDT THU APR 28 2005

UPDATED FOR FLOOD CONCERNS TODAY

IDZ024-025-UTZ001>021-WYZ021-291300-
CACHE VALLEY/IDAHO PORTION-CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-
CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-
GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT-
SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK-
WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-
WASATCH MOUNTAINS SOUTH OF I-80-WASATCH MOUNTAINS/IDAHO PORTION-
WASATCH PLATEAU/BOOK CLIFFS-WEST CENTRAL UTAH-WESTERN UINTA BASIN-
WESTERN UINTA MOUNTAINS-
750 AM MDT THU APR 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF
UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING.

.DAY ONE... TODAY

SHOWERS AND SOME THUNDERSTORMS WILL SPREAD SOUTH ACROSS MUCH OF THE
AREA THROUGH THE DAY TODAY. STRONGER SHOWERS WILL HAVE LOCAL HEAVY
RAIN AND SMALL HAIL.  NORTHERN MOUNTAIN AREAS ABOVE 7000 FEET WILL
ALSO SEE MODERATE SNOWFALL ACCUMULATIONS TODAY...WHICH WILL SPREAD
SOUTH INTO THE SOUTHERN WASATCH FOR A PERIOD OF ACCUMULATION EARLY
THIS EVENING.

STEADY RAINFALL IN THE PAST 24 HOURS AND SOME SNOWMELT HAS RESULTED
IN HIGH FLOWS ON CREEKS AND STREAMS ACROSS NORTHERN UTAH. IN
ADDITION...SOME PONDING OF WATER ON POORLY DRAINED INTERSECTIONS IS
LIKELY THROUGH THIS MORNING.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

AFTER A BRIEF BREAK IN PRECIPITATION TOMORROW...AN ACTIVE FLOW OFF
THE PACIFIC WILL ALLOW FOR MORE WET WEATHER ACROSS THE REGION
STARTING AGAIN ON SATURDAY AND CONTINUING INTO AT LEAST EARLY NEXT
WEEK.  SIGNIFICANT RAINFALL IS EXPECTED WITH THIS PATTERN WITH
PERIOD TOTALS LIKELY EXCEEDING AN INCH IN MANY AREAS...WHILE SNOW
WILL FALL IN THE HIGHER ELEVATIONS OF THE CENTRAL AND NORTHERN
MOUNTAINS.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 12:45 AM MDTFlash Flood WarningSLCUtah5 hr

Nearby

Flash Flood Warnings in Utah, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.